Texas, 2004

Hail in Texas, April 19, 2004

April 19, 2004 · NWS LUB · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 9:30 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 9:30 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 AM CDT MON APR 19 2004

.UPDATE...
UPDATED ZONES IN SOUTHEAST SECTIONS TO SHOW CHANCE OF RAIN FOR THE
REMAINDER OF THIS MORNING.  RADAR SHOWING AREA OF SHOWERS WITH SOME
THUNDERSTORMS MAINLY SOUTH OF LBBS FORECAST AREA...BUT THIS AREA
CONTINUES TO SPREAD NORTHEAST AHEAD OF AN UPPER SHORT WAVE. &&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/99
Hazardous weather outlook, Apr 19, 10:30 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON APR 19 2004

TXZ021>044-201630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND EVENING. A SHIELD OF CLOUDS ACROSS THE WESTERN SOUTH PLAINS LATE
THIS MORNING IS EXPECTED TO DISSIPATE AND PUSH EAST THIS
AFTERNOON...WHILE THE DRYLINE REMAINS NEAR THE TEXAS/NEW MEXICO
BORDER. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE THIS
AFTERNOON...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. A FEW OF THE
STORMS MAY BECOME SEVERE AS THEY MOVE NORTHEAST INTO DEEPER LOW
LEVEL MOISTURE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 19, 2:20 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT MON APR 19 2004

TXZ021>024-027>030-033>036-039>041-200200-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HOCKLEY-LAMB-LUBBOCK-
LYNN-PARMER-SWISHER-TERRY-YOAKUM-
320 PM CDT MON APR 19 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 90 FOR
THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH IS
IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...
FLOYD...COCHRAN...HOCKLEY...LUBBOCK...YOAKUM AND TERRY.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...SILVERTON...MULESHOE...
LITTLEFIELD...PLAINVIEW...FLOYDADA...MORTON...LEVELLAND...PLAINS
AND BROWNFIELD.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 70 STATUTE MILES EAST AND WEST
OF A LINE FROM 85 MILES NORTHEAST OF DALHART TEXAS TO 60 MILES
SOUTH SOUTHWEST OF LUBBOCK TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Yoakum

When
April 19, 3:55 PM CST
Where
Yoakum County, 15 mi SW of Plains
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.033, -103.017

Golfball size hail was reported by the public.

Hail, Cochran

When
April 19, 4:47 PM CST
Where
Cochran County, 7 mi N of Bledsoe
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.717, -103.017

Hail, Terry

When
April 19, 4:50 PM CST
Where
Terry County, Tokio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -102.583

Hail, Terry

When
April 19, 5:00 PM CST
Where
Terry County, Tokio
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.583

Hail, Terry

When
April 19, 5:10 PM CST
Where
Terry County, 8 mi SW of Brownfield
Measured
1.75 in hail
Crop damage
$50,000
Reported by
STORM CHASER
Coordinates
33.100, -102.383

A storm chaser reported golfball size hail.

Hail, Terry

When
April 19, 5:15 PM CST
Where
Terry County, Wellman
Measured
1 in hail
Crop damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
33.050, -102.433

Hail, Terry

When
April 19, 5:30 PM CST
Where
Terry County, 2 mi SE of Brownfield
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392384, 5392390, 5392387, 5392385, 5392388, 5392386, 5392389.